PPI-Gastric Cancer Link Remains After H. Pylori Eradication
Increased risk seen in H. pylori-infected subjects who received eradication therapy
WEDNESDAY, Nov. 1, 2017 (HealthDay News) -- Long-term proton pump inhibitor (PPI) use is associated with increased risk of gastric cancer (GC) even after Helicobacter pylori (HP) eradication therapy, according to a study published online Oct. 31 in Gut.
Ka Shing Cheung, from the University of Hong Kong, and colleagues examined the correlation between PPI use and GC among HP-infected subjects who had received HP therapy. A total of 63,397 eligible subjects who had received an outpatient prescription of clarithromycin-based triple therapy between 2003 and 2012 were enrolled.
The researchers found that 0.24 percent of the subjects developed GC during a median follow-up of 7.6 years. PPI use was correlated with elevated risk of GC (hazard ratio, 2.44; 95 percent confidence interval, 1.42 to 4.2), while histamine-2 receptor antagonist use was not associated with increased risk (hazard ratio, 0.72; 95 percent confidence interval, 0.48 to 1.07). Duration of PPI use was correlated with increased risk (for ≥one, ≥two, and ≥three years, the hazard ratios were 5.04 [95 percent confidence interval, 1.23 to 20.61], 6.65 [95 percent confidence interval, 1.62 to 27.26], and 8.34 [95 percent confidence interval, 2.02 to 34.41], respectively). PPI versus non-PPI use was correlated with an adjusted absolute risk difference of 4.29 excess GCs per 10,000 person-years (95 percent confidence interval, 1.25 to 9.54)
"Long-term use of PPIs was still associated with an increased GC risk in subjects even after HP eradication therapy," the authors write.
One author disclosed ties to the pharmaceutical industry.